Alert archive / Florida / Special Weather Statements in 2018

Special Weather Statement, NWS Melbourne, FL

July 25, 2018Brevard County, Florida

NWS Melbourne, FL issued this special weather statement at Jul 25, 2018, 2:21 PM EDT for Brevard County, Florida. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2018, 2:21 PM EDT (18:21 UTC)
Expired
Jul 25, 2018, 3:15 PM EDT
In force
54 min
Issued by
NWS Melbourne, FL

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 35 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.4 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1491 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

588 
WWUS82 KMLB 251821
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
221 PM EDT WED JUL 25 2018
 
FLZ047-147-251915-
Southern Brevard County FL-Northern Brevard County FL-
221 PM EDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD COUNTY UNTIL 315
PM EDT...

At 221 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Viera, or 9 miles southwest of Rockledge, moving
northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Melbourne, Titusville, Rockledge, Cocoa and Cocoa Beach. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2844 8051 2839 8056 2834 8057 2819 8055
      2813 8056 2820 8086 2835 8086 2837 8088
      2846 8090 2847 8087 2851 8088 2852 8091
      2866 8094 2868 8060 2860 8054 2848 8050
TIME...MOT...LOC 1821Z 243DEG 13KT 2823 8084 

$$

Smith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 25, 9:37 AM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 25, 9:37 AM EDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
937 AM EDT Wed Jul 25 2018

.UPDATE...

Today...Morning soundings still show plenty of moisture with
precipitable water 1.8 to 2.0 inches.  500mb temps were warmer,
around minus 5C, but there's still some mid level dry air present.
This drier air aloft was resulting in less debris cloudiness early
this morning, so solar insolation will be excellent, allowing temps
to climb to around 90 and the lower 90s by early afternoon.

The persistent trough over the eastern U.S. and extending into the
eastern Gulf of Mexico has weakened.  This will gradually diminish
low-mid level southwest winds, but still expect afternoon storms to
march west to east across the peninsula.  The area will be in the
right rear quadrant of a 250mb jet streak, so expect divergence
aloft will promote some strong storms again.

There's a chance for more than just Cape Canaveral to have the east
coast sea breeze move just onto the mainland.  Therefore, expect the
strongest storms to be along the coast again.  The HRRR gust product
doesn't show quite as strong of values today, but still expect a few
storms to produce 40-45 mph winds.

MOS PoPs are 50-70%, and the current conditions support our forecast
of 60%, so no significant changes are planned.

&&

.AVIATION...
Moist southwest flow will remain in place so an initial round of
showers and storms should push across the peninsula and affect
interior terminals by early afternoon, then reach the east coast mid-
late afternoon.  More than one round of storms will be possible at a
few terminals due to the early onset and chance for instability to
recover behind the initial activity. Wind gusts 35 to 40 knots will
be possible in the stronger storms.

&&

.MARINE...
Today-Tonight...The trough of low pressure extending from the
Carolinas SW to the NE Gulf of Mexico will weaken but maintain a
south/southwest wind flow around 10 knots, except becoming southerly
10-15 knots this afternoon/evening.  Seas 1-2 feet along the coast
and 3 feet offshore, except up to 4 feet well offshore. The deep
southwest wind flow in place will spread scattered to numerous
showers and storms across the peninsula. A few storms will produce
wind gusts of 35-40 knots this afternoon as they push offshore.

&&

.HYDROLOGY...
Saint Johns River levels have remained nearly steady, but additional
rainfall the next several days may cause slight rises at some
locations.

Near Geneva, just south of Lake Harney, the most recent stage was
8.19 feet, which is just above Flood Stage (8.0 feet). The river is
forecast to rise one or two tenths of a foot through the week. River
Flood Warning remains in effect for this area.

At Sanford, the most recent stage was 5.12 feet, which is above
Action Stage (4.2 feet). The river is forecast to remain nearly
steady, staying below Flood Stage (5.5 feet) through the week.

Near Deland, the most recent stage was 3.54 feet, which is at Action
Stage (3.5 feet). The river is forecast to remain nearly steady
through the week.

At Astor, the most recent stage was 2.28 feet, which is close to
Flood Stage (2.3 feet). The river is forecast to remain nearly
steady through late week. A River Flood Warning remains in effect
for this area.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

UPDATES...Lascody
AVIATION/IMPACT WX...Johnson
Hazardous weather outlook, Jul 25, 10:35 AM EDT, 3 hours 46 minutes before
Hazardous Weather Outlook...updated
National Weather Service Melbourne FL
1035 AM EDT Wed Jul 25 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-260300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1035 AM EDT Wed Jul 25 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A moist southwest flow remains over the area which will produce
scattered lightning storms that will move across the Florida
peninsula. Cell motion will be toward the northeast at 20 to 25 mph.
The primary hazard will be frequent lightning strikes as well as
gusty winds up to 45 mph in the stronger storms.

If working or recreating outdoors and thunder is heard, seek
shelter in an enclosed building or automobile. Picnic shelters,
tents and golf carts offer no protection from lightning. Stay
away from water as it is an excellent conductor of electricity.

.RIP CURRENT IMPACT...
Lifeguard reports indicate that a small long period easterly swell
was generating a moderate rip current risk at area beaches. The
strongest seaward pull will be through late afternoon due to tidal
effects. Only swim in the ocean near a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms will move toward the northeast at 20
knots across inland lakes and across the intracoastal and nearshore
Atlantic waters. A few storms will produce frequent lightning
strikes and wind gusts of 35 to 40 knots which will likely prompt
Special Marine Warnings for portions of the coast.

.RIVER FLOOD IMPACT...
The Saint Johns River above Lake Harney near Geneva and at Astor
remain in Minor Flood Stage, and River Flood Warnings are in
effect for these areas. Sanford and Deland remain near or above
Action Stage. The river is forecast to remain steady or slightly
increase through the week.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Scattered to numerous afternoon and evening showers and
thunderstorms are expected through the weekend. The main storm
threats will continue to be frequent lightning strikes, gusty
winds and torrential downpours producing urban, river, and poor
drainage flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated this afternoon.

Kelly/Johnson/Lascody

In the hours before

Local storm report, Jul 25, 1:19 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
119 PM EDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND GST     6 ESE HAULOVER CANAL    28.70N 80.67W
07/25/2018  M46 MPH          Brevard            FL   OTHER FEDERAL

            USAF WIND TOWER 15 MEASURED A WIND GUST OF 46 MPH/40 KT
            FROM THE WSW.

&&

JC
Local storm report, Jul 25, 1:29 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
129 PM EDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND GST     7 SSW PLAYALINDA BEACH  28.56N 80.67W
07/25/2018  M46.00 MPH       Brevard            FL   OTHER FEDERAL

            USAF WIND TOWER 509 MEASURED 46 MPH/40 KT GUST FROM THE
            WSW.

0120 PM     TSTM WND GST     4 SW PLAYALINDA BEACH   28.61N 80.67W
07/25/2018  M44.00 MPH       Brevard            FL   OTHER FEDERAL

            MEASURED WIND GUST OF 44 MPH/38 KT FROM THE SSW AT USAF
            WIND TOWER 412.

&&

JC
Local storm report, Jul 25, 1:39 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
139 PM EDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND GST     3 E HAULOVER CANAL      28.74N 80.70W
07/25/2018  M46 MPH          Brevard            FL   OTHER FEDERAL

            WIND GUST OF 46 MPH/40 KT FROM THE SOUTH AT USAF WIND
            TOWER 19.

&&

JC
Special weather statement, Jul 25, 1:52 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
152 PM EDT WED JUL 25 2018

FLZ047-053-054-058-251845-
Okeechobee FL-Southern Brevard County FL-Osceola FL-Indian River FL-
152 PM EDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OKEECHOBEE...
NORTHWESTERN INDIAN RIVER...SOUTHERN BREVARD AND SOUTHEASTERN OSCEOLA
COUNTIES UNTIL 245 PM EDT...

At 151 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Kissimmee Prarie Preserve, or 11 miles south of Lake
Marian, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Palm Bay, Melbourne, Sebastian, Fellsmere and Malabar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2750 8100 2768 8115 2771 8115 2773 8117
      2774 8116 2775 8118 2776 8117 2778 8119
      2782 8121 2784 8123 2823 8093 2814 8057
      2782 8041
TIME...MOT...LOC 1751Z 236DEG 28KT 2771 8108

Smith
Special weather statement, Jul 25, 2:16 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
216 PM EDT WED JUL 25 2018

FLZ041-044-141-251915-
Northern Lake County FL-Coastal Volusia FL-Inland Volusia FL-
216 PM EDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND NORTHERN
VOLUSIA COUNTIES UNTIL 315 PM EDT...

At 216 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pierson, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Daytona Beach, Port Orange, Ormond Beach, DeLand and New Smyrna
Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2943 8107 2904 8089 2897 8166 2896 8171
      2905 8166 2906 8164 2928 8164 2932 8168
      2938 8145 2940 8142 2926 8142 2927 8115
      2941 8116 2943 8111
TIME...MOT...LOC 1816Z 243DEG 13KT 2930 8140

Smith
Special weather statement, Jul 25, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
221 PM EDT WED JUL 25 2018

FLZ047-147-251915-
Southern Brevard County FL-Northern Brevard County FL-
221 PM EDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD COUNTY UNTIL 315
PM EDT...

At 221 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Viera, or 9 miles southwest of Rockledge, moving
northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Melbourne, Titusville, Rockledge, Cocoa and Cocoa Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2844 8051 2839 8056 2834 8057 2819 8055
      2813 8056 2820 8086 2835 8086 2837 8088
      2846 8090 2847 8087 2851 8088 2852 8091
      2866 8094 2868 8060 2860 8054 2848 8050
TIME...MOT...LOC 1821Z 243DEG 13KT 2823 8084

Smith

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 12:21 PM EDTSpecial Weather StatementMLBOrange, Seminole, Volusia84 min
Jul 25, 12:34 PM EDTSpecial Marine WarningMLB116 min
Jul 25, 12:58 PM EDTSpecial Marine WarningMLB92 min
Jul 25, 1:52 PM EDTSpecial Weather StatementMLBIndian River53 min
Jul 25, 2:16 PM EDTSpecial Weather StatementMLBVolusia59 min
Jul 25, 2:30 PM EDTSpecial Marine WarningMLB2 hr
Jul 25, 2:32 PM EDTSpecial Marine WarningMLB58 min
Jul 25, 2:45 PM EDTSpecial Weather StatementMLBIndian River60 min
Jul 25, 3:30 PM EDTSpecial Weather StatementMLBOkeechobee45 min
Jul 25, 3:40 PM EDTSpecial Marine WarningMLB35 min
Jul 25, 4:17 PM EDTSpecial Weather StatementMLBIndian River58 min
Jul 25, 4:56 PM EDTSpecial Marine WarningMLB64 min
Jul 25, 5:05 PM EDTSpecial Weather StatementMLBSaint Lucie40 min

Nearby

Special Weather Statements in Florida, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.